Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 7, 2004, 12:22 AM EDT for Tioga County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2004, 12:22 AM EDT (04:22 UTC)
- Expired
- May 7, 2004, 1:15 AM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Tioga County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
207
WUUS51 KCTP 070422
SVRCTP
PAC117-070515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1221 AM EDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 115 AM EDT
* AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF GAINES...OR 18 MILES WEST OF
WELLSBORO...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEETONIA AROUND 1235 AM EDT...
LEONARD HARRISON STATE PARK AND WELLSBORO AROUND 1240 AM EDT...
MORRIS AROUND 1250 AM EDT...
COVINGTON AROUND 100 AM EDT...
BLOSSBURG AROUND 105 AM EDT...
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL...ALTHOUGH DAMAGING
WINDS ARE POSSIBLE AS WELL. THE SAFEST PLACE TO BE DURING A SEVERE
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4187 7762 4167 7760 4158 7751 4156 7713
4174 7697 4193 7737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:47 PM EDT, 35 minutes earlier.
Area forecast discussion, May 6, 11:47 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1147 PM EDT THU MAY 6 2004 .UPDATE... WL FIRE AN UPD SHORTLY TO ACCOUNT FOR SVR BOX. WORDING ONLY THING THAT WL CHANGE. DANGELO LATEST SPC MESOANALYSIS SHOWING SIGNIFICANT CAPE CONFINED TO OHIO THIS EVENING...WHILE CENTRAL PA REMAINS QUITE STABLE (SFC DWPTS HOLDING IN THE 40S). ELEVATED CONVECTION FIRING ALONG AXIS OF LL JET FROM LK ERIE THROUGH UPSTATE NY. THIS BROKEN LINE OF SHOWERS/STORMS STILL EXPECTED TO TRAVERSE THE AREA IN ADVANCE OF COLD FRONT LATE TONIGHT. HOWEVER...APPEARS ONLY REAL THREAT OF SVR WX WILL BE OVER NW PA...WHERE LOW LVLS HAVE BECOME MARGINALLY UNSTABLE. KCLE RADAR SHOWING IMPRESSIVE SUPERCELL OVR S ONTARIO DIVING SE TOWARD NW PA. COULD THREATEN WARREN CO IN A COUPLE OF HOURS. CURRENT GRIDS IN GOOD SHAPE...SO WILL ISSUE NO UPDATE TO ZFP THIS EVENING. FITZGERALD && .PREV DISCUSSION... PATTERN SETTING UP TO MAKE US VULNERABLE TO BOUTS OF CONVECTION RIGHT INTO THE WEEKEND. FIRST CHC COMES TONIGHT AS MCS MOVING THRU MICH STARTS TO HEAD SE INTO THE REGION. THIS IS ALONG AND AHEAD OF A COLD FRONT THAT THE MODELS DRAG THRU THE STATE TONIGHT. INSTABILITY IS KEPT FAIRLY IMPRESSIVE EVEN AFTER WE LOSE HEATING...WITH T-TOTALS TOPPING 50 AND LIS NEAR OR BELOW ZERO DESPITE THE LATE HOUR. THE FRONT IS MADE TO HANG UP JUST SOUTH OF THE REGION...BEFORE SLOWLY CREEPING BACK NORTHWARD WITH THE PROMISE OF OFF AND ON RW/TRW POTENTIAL THRU SUNDAY AT LEAST. JL AT THIS TIME HAVE KEPT MAINLY VFR IN THE TAFS BUT HAVE TO CONTEND WITH PATCHY MVFR/IFR DEPENDING ON WHERE THE SHOWERS DEVELOP AND MOVE OVERNIGHT. PUT THE POSSIBILITY OF PATCHY LOWER VIS TWD SUNRISE...AGAIN WITH THE IDEA IN MIND THAT SOME RAIN WILL FALL AT SOME TIME OVERNIGHT. OVERALL EXPECT HUMIDITY TO START POOLING OVER THE REGION AFTER FRIDAY AS WEAK BOUNDARY STARTS TO FLOUNDER TRYING TO SLOWLY LIFT NORTH. JL ENSEMBLE MEANS CONTG TO INDICATE EXTENDED PERIOD OF FLAT UPPER RIDGING THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR TO SLIGHTLY BELOW NORMAL H5 HEIGHTS. SFC FRONT SETTLES ACROSS THE REGION ON SATURDAY WHILE A WAVE OF LOW PRESSURE RIPPLES ALONG IT. NORTH OF THE FRONT...EXPECT QUITE CLOUDY AND DREARY CONDS WITH PERIODS OF RAIN AND QUITE COOL CONDS. TO THE SOUTH...SOMEWHAT WARMER BUT STILL CLOUDY AND SHOWER CONDITIONS EXPECTED WITH THUNDER. WITH LITTLE UPPER FORCING TO PUSH THE FRONT ALONG...NEARLY STATIONARY SFC BOUNDARY WILL MEANDER NEARBY FOR A FEW DAYS...MAKING IT IMPOSSIBLE TO TIME POPS ASSOC WITH INDIVIDUAL DISTURBANCES IN THE FAST ZONAL FLOW. THEREFORE WL CONT TO CARRY DIURNAL MAXIMUM CHANCE POPS DECREASING TO ISOLATED MENTIONS AT NIGHT THROUGH TUESDAY NIGHT. ENSEMBLE MEANS SHOW ANOMALOUS H5 HEIGHTS RETURNING FOR THE LATTER HALF OF NEXT WEEK AS BERMUDA HIGH AMPLIFIES OFF EASTERN SEABOARD. THIS SHOULD EFFECTIVELY CAP THINGS OFF FOR DRY BUT INCREASINGLY WARM AFTERNOONS WED-FRI. DEVOIR && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SVR WATCH THRU 08Z (4 AM EDT) FOR PAZ004-005-010-011-017. &&
Hazardous weather outlook, May 6, 6:20 AM EDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 620 AM EDT THU MAY 6 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061219- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 620 AM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT MOVING SOUTH FROM LAKE ERIE THIS EVENING WILL PUSH A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS OF PENNSYLVANIA THIS EVENING. STRONG AND PERHAPS DAMAGING WIND GUSTS FROM THE WEST OR NORTHWEST WILL BE THE GREATEST THREAT ASSOCIATED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: SCATTERED STRONG THUNDERSTORMS COULD DEVELOP ALONG A WARM FRONT SATURDAY AFTERNOON ACROSS THE LAUREL HIGHLANDS...AND AGAIN LATER SUNDAY AFTERNOON AND EVENING AS ANOTHER COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. LAMBERT
In the hours before
Special weather statement, May 6, 11:32 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1132 PM EDT THU MAY 6 2004 PAZ004-005-010-017-070800- CLEARFIELD PA-ELK PA-MCKEAN PA-WARREN PA- 1132 PM EDT THU MAY 6 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 400 AM EDT FRIDAY MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CLEARFIELD...ELK...MCKEAN AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 31 min |
| May 7, 11:00 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 30 min |
| May 7, 11:16 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 29 min |
| May 7, 11:42 AM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 33 min |
| May 7, 11:49 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 41 min |
| May 7, 12:12 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 63 min |
| May 7, 12:37 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 53 min |
| May 7, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | York | 71 min |
| May 7, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.